Humira and the ever swelling appendages

Humira and the ever swelling appendages

Hi All

5th week of being on Humira and since I injected last Sunday my feet and ankles swell up like balloons and I am extremely short of breath even when walking short distances. I suddenly can't wear clothes I was wearing a few days before as they are so tighgt around my waist and feel pressure in my head. I contacted rheumy registrar to ask if it could be the Humira as it is the only new drug I am taking and they just said ' go and see your GP' no offer of assistance, nothing. Well after having been to GP 4 times in the past two weeks at $90 a visit for various things from ruptured disc to crushing a tendon in my arm, I just feel like a bleeding idiot for going back yet again, but have made an appt for Sunday. As i said to Registrar all he is going to do is do blood tests etc and refer me back to them. Talk about being the meat in the sandwich. I am gob smacked that rheumatology will take no responsibility or give me any answers. I am feeling slightly miffed!

14 Replies

  • That doesn't seem fair to me. If it were me, I'd go to a&e (I'm in England) as it might be an allergic reaction!

  • I have an appointment with my GP this morning. So I guess he will do a blood test and then tell me to contact them again. It is what happens when I have allergic reactions to drugs, the merry go round of being passed from one to the other because the drs here won;t go against the specialists

  • I think I'd be more than slightly miffed, particularly having seen your GP 4 times in such a short time! Can you speak with anyone other than the registrar in Rheumatology or is he the only contact? With Humira being your only new med I'd be concerned in your place & would seriously consider just turning up to the department on Monday, or A&E if anything else suggestive of a reaction develops, though I sincerely hope it doesn't. Take good care.

  • I am sure it is a reaction to Humira as it only developed after the shot last Sunday. The registrar is the only one I can talk to and she just fobbed me off so I am less than impressed. I guess I see what the GP says this morning.

  • I was just about to ask how you'd got on at the docs & just seen your reply. Sorry to hear that, my f-i-l has just returned home after a stay in hospital (he has heart problems too) as his diuretics (a few different ones, latest spiro something) weren't working properly so been on an IV one (it's name escapes me). His legs are really bad & leaking so the DN is coming every 4 days to replace the compression bandages. We think he was released too soon but he thought a a fortnight was long enough! What do you do with them! I hope you respond well & receive answers 're Humira.

  • Thanks Nomoreheels, Wow he sounds like he is having a lot of issues. I will do anything to stay out of hospital. I feel slightly less swollen this morning and can breathe a lot more easily so hopefully I can ditch the pills after wed when I see the GP. The have sulpha and I have an allergy to sulpha so I hope that I don;t add that reaction on top of everything.

  • I'm afraid there was no alternative, though the cardio unit didn't have any beds as he was fast-tracked & taken to the private suite so it wasn't all bad! He has a lot of issues unfortunately & he's not strong enough to he operated on so it's just a case of managing it now. That's a good sign your diuretic is working if your breathing's easier. Could you not have been prescribed one not sulfa based, there are a few that aren't, spironolactone is one I think? I guess not so I do hope a short course does the trick, you don't need an allergic reaction on top of everything else. It's never ending for you isn't it at the mo.

  • Well I hope he is doing ok today and big hugs for you, caring for someone is a big job and being unwell yourself makes it tougher.

    I felt slightly better this morning but I have come home from work this afternoon and feel very breathless and swollen again. I have two very bog days coming up at work and I need to feel better!

  • It's not been easy but you do it don't you, thanks for the hugs. This is the trouble isn't it, undoing the job that your meds have been doing. Try & rest as much as you can at home to prepare you for the next few days & delegate as much as you can, if you can. Hugs back.

  • I do hope you get to feeling better. I have to start Humira. I'm afraid of potential side effects. Take care and I pray you get answers soon.

  • I am an unusual person in that I have a lot of chemical sensitivities. I took enbrel for a year no problems until it stopped working. I found out from GP today I have pulmonary edema, so he has put me on fluid tablets to try and reduce the fluid in my body and upped my heart meds.

    I guess Humira just isn;t for me. You will be fine on it and if it works and gives you a sort of normal life you won't really think about the scary stuff. Give it a go though.

  • Will do and thanks for the encouragement. Take care and God bless.

  • The side effects listed for Humira include swelling in the legs as a side effect but I can't tell how serious it is considered. DO go and keep your appointment. It sounds like might not be the drug for you.. Finger crossed - let us know what the GP says...

  • Thanks CaerylUSA. I have pulmonary edema, so am on fluid tablets and have to go back on Wed for review. Hopefully a few days on them will solve the problem.

You may also like...